Thunderstorm Wind, Sherman
- When
- July 3, 4:30 PM MST
- Where
- Sherman County, 0.53 mi E of Goodland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.350, -101.710
A four inch diameter tree limb was blown down near 10th Street.
Thunderstorms produced nickel sized hail and wind gusts which caused tree damage in town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produced nickel sized hail and wind gusts which caused tree damage in town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 3, 1:37 PM MST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 237 PM MDT SAT JUL 3 2010 .DISCUSSION... 237 PM MDT SAT JUL 3 2010 EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED A CONTINUED NORTHWARD PROGRESSION OF DEEP TROPICAL MOISTURE PLUME INTO THE CENTRAL PLAINS. AT THE SAME TIME...A MID/UPPER TROUGH CONTINUED TO AMPLIFY AND TRANSLATE EASTWARD OVER THE PACIFIC NORTHWEST/NORTHERN ROCKIES WITH A SURFACE COLD FRONT DRAPED ACROSS THE NORTHERN PLAINS INTO THE GREAT BASIN. A SHORTWAVE TROUGH WAS ROUNDING THE BASE OF THIS TROUGH OVER THE CENTRAL ROCKIES. LEE CYCLOGENESIS WAS OCCURRING OVER EASTERN COLORADO WITH A SURFACE TROUGH TRAILING SOUTHWARD PROVIDING ENOUGH NEAR-SURFACE CONVERGENCE TO INITIATE A FEW THUNDERSTORMS OVER SOUTHEAST COLORADO. FORECAST CONCERNS WILL CONTINUE TO REVOLVE AROUND POTENTIAL FOR SEVERAL PERIODS OF DEEP MOIST CONVECTION THROUGH MONDAY MORNING WITH THE POTENTIAL FOR LOCALIZED FLOODING ACROSS MUCH OF THE FORECAST AREA. AFOREMENTIONED CONVECTION OVER EASTERN COLORADO IS SLOWLY PROGRESSING NORTHEASTWARD TOWARD THE FORECAST AREA. NOT ANTICIPATING WIDESPREAD SEVERE WEATHER THIS EVENING BUT ISOLATED DOWNBURSTS WILL BE POSSIBLE GIVEN STEEP LOW LEVEL LAPSE RATES AND HIGH T-TD SPREADS OVER EASTERN COLORADO. LATEST MESOANALYSIS FROM SPC INDICATES STRONGEST SHEAR REMAINS FURTHER NORTH OVER WESTERN NEBRASKA SO UPDRAFTS WILL HAVE A DIFFICULT TIME BECOMING ORGANIZED. 12Z SOUNDINGS FROM DDC AND LBF INDICATE PWAT VALUES RUNNING ON THE ORDER OF 150 TO 180 PERCENT OF NORMAL LEADING TO CONCERNS FOR LOCALIZED HEAVY RAINFALL SIMILAR TO LAST NIGHT'S EVENT OVER SOUTHEASTERN YUMA COUNTY. GIVEN ANTICIPATED ISOLATED NATURE OF FLOODING POTENTIAL...WILL NOT ISSUE ANY HIGHLIGHTS. SHOULD SEE A BRIEF RESPITE FROM PRECIP FOR MUCH OF THE DAY TOMORROW BUT UNFORTUNATELY...PRECIP CHANCES RAMP BACK UP QUICKLY BY LATE SUNDAY AFTERNOON AS THE NORTHERN PLAINS COLD FRONT PROGRESSES THROUGH THE TRI-STATE REGION. GUIDANCE HAS COME IN SLOWER TODAY WITH REGARD TO PRECIP SO HAVE BACKED OFF POPS TO SOME EXTENT THROUGH 00Z. UNFORTUNATELY...MOTHER NATURE WILL BE PUTTING ON SOME FIREWORKS OF HER OWN TOMORROW EVENING AND WILL LIKELY PUT A DAMPER ON ANY LOCAL FIREWORKS DISPLAYS. GIVEN THE DEEPLY SATURATED COLUMN TO NEAR 300MB...MODERATE TO HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE. DEPENDING ON AREAL EXTENT OF TONIGHT'S PRECIP...A FLOOD WATCH MAY BECOME NECESSARY FOR SUNDAY NIGHT BUT WILL OPT TO HOLD OFF FOR NOW. THE MCS WILL TRANSLATE EASTWARD AND SHOULD BE OUT OF THE FORECAST AREA BY LATE MONDAY AFTERNOON...PERHAPS A BIT SOONER. DID BACK OFF MAX TEMPS TOMORROW JUST A BIT MORE GIVEN ANTICIPATED EXTENSIVE NATURE OF CLOUD COVER. SHORTWAVE RIDGING BRIEFLY BUILDS IN ON TUESDAY MORNING WITH BOTH THE GFS AND EC DEPICTING A QUICK MOVING SHORTWAVE TROUGH IMPACTING THE FORECAST AREA TUESDAY EVENING. BACKED OFF POPS JUST A TAD AS THERE ARE DIFFERENCES WITH REGARD TO TIMING AND STRENGTH OF THE TROUGH. SOMEWHAT STAGNANT MID/UPPER FLOW REGIME WILL PERSIST THROUGH THE END OF THE FORECAST PERIOD RESULTING IN DAILY CHANCES FOR AFTERNOON AND EVENING CONVECTION. HAVE BROADBRUSHED SLIGHT CHANCE POPS EACH AFTERNOON THROUGH FRIDAY AS IT'S DIFFICULT AT THIS TEMPORAL DISTANCE TO PINPOINT DETAILS MORE SPECIFICALLY. TEMPERATURES WILL BE SEASONABLE THROUGH THE FORECAST PERIOD WITH AFTERNOON HIGHS GENERALLY IN THE LOW TO MID 80S OVER THE NORTH AND WEST WITH MID TO UPPER 80S SOUTH AND EAST. FOLTZ && .AVIATION... 1120 AM MDT SAT JUL 3 2010 FOR THE 18Z TAFS...VFR AT KGLD THROUGH 09Z WITH MVFR STRATOCUMULUS MOVING BACK IN AT THAT TIME. FOR NOW WILL INDICATE THUNDERSTORMS IN TAF AS JUST CB CLOUD GROUP AFTER 21Z UNTIL IT IS MORE CERTAIN WHERE STORM DEVELOPMENT WILL OCCUR. AT KMCK...CURRENT VFR STRATOCUMULUS DECK AT 3500 FEET WILL CONTINUE TO ERODE THROUGH THE AFTERNOON. WILL MOVE UP TIMING OF THUNDERSTORMS AT MCK TO 01Z AND KEEP AS CB CLOUD GROUP FOR NOW PENDING COVERAGE TRENDS THIS AFTERNOON. WILL AGAIN BRING AN MVFR STRATOCUMULUS DECK IN AFTER 09Z. DLF && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SAT JUL 3 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT SAT JUL 3 2010 /1135 AM CDT SAT JUL 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER EASTERN COLORADO AND WESTERN KANSAS BY MID-AFTERNOON AND CONTINUE THROUGH THIS EVENING. ATMOSPHERIC MOISTURE IS ABUNDANT SO ANY THUNDERSTORM WILL HAVE THE CAPABILITY OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. IN ADDITION TO HEAVY RAINFALL...SOME OF THE THUNDERSTORMS WHICH OCCUR WEST OF A TRENTON NEBRASKA TO COLBY TO TRIBUNE KANSAS LINE WILL HAVE THE ADDED POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. AVERAGE STORM MOVEMENT WILL BE NORTHEAST AROUND 20 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY INSTABILITY WILL BE SOMEWHAT LIMITED SUNDAY AFTERNOON UNDER CONSIDERABLE CLOUDINESS BEHIND A FRONTAL BOUNDARY. AHEAD OF THE FRONT INSTABILITY AND THE THREAT FOR SEVERE WEATHER WILL BE GREATER. AT PRESENT TIME THIS APPEARS TO EXTEND FROM HILL CITY TO TRIBUNE. NONETHELESS...WITH THE PASSAGE OF AN UPPER LEVEL TROUGH LATE SUNDAY AFTERNOON AND SUNDAY NIGHT AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. VERY SLOW STORM MOTIONS WILL ALSO FAVOR LOCALLY HEAVY RAINFALL AND THE POSSIBILITY OF FLOODING...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70. PRECIPITATION WILL END FROM WEST TO EAST ON MONDAY WITH HEAVY RAINFALL POSSIBLE EAST OF A MCCOOK NEBRASKA TO GOVE KANSAS LINE. DRY WEATHER IS EXPECTED MONDAY NIGHT. THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
A four inch diameter tree limb was blown down near 10th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234934, 234935, 234936, 234937.